MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 10X260MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 10X260MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-0260S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Injury (2348)
Date of Event 03/02/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
It was reported, on (b)(6) 2019 the patient underwent operation with gamma 3 nail.A few months after the surgery, the patient¿s pain continued.On (b)(6) 2020 at the time of the hospital visit, breakage of the gamma nail was confirmed.The revision bha procedure was performed with other company product.
 
Event or Problem Description
It was reported, on (b)(6) 2019 the patient underwent operation with gamma 3 nail.A few months after the surgery, the patient¿s pain continued.On 26 feb 2020 at the time of the hospital visit, breakage of the gamma nail was confirmed.The revision bha procedure was performed with other company product.
 
Additional Manufacturer Narrative
The reported event that long nail kit r1.5, ti, left gamma3® ø10x260mm x 125° was alleged of implant - breakage post-operative could be confirmed, since the provided x-ray image confirmed the nail breakage.Based on investigation the nail breakage is not linked to a deficiency of the device but is rather considered patient related contributed by an intra-operative damage of the nail by a deviated lag screw step drill, which most likely had created the starting point of the fracture (notching effect).Failures in material or manufacturing of the affected nail returned were not found.Dimensional examination revealed no deviations in the relevant undamaged areas of the device in question.The affected item reported was documented as faultless prior to distribution.Thus, we exclude deviations in material and manufacturing.The received nail is completely broken in the webs of the proximal lag screw thru hole.According to the damage and the evidences of the breakage surfaces, the nail broke in a fatigue fracture due to axial overload.Significant drill marks are found at the lateral entrance of the proximal thru hole for the lag screw at the anterior web; they progress through the bore towards medial.The drill marks were generated by a deviated lag screw step drill which most likely had created the starting point of the fracture (notching effect) at the lateral edge of the anterior web.Bearing points are typical results of the interaction of the single products under load.Areas with signs of friction / seizing [bearing points of lag screw] are visible at the distal medial edge.The counterparts were found on the lag screw in the areas with corresponding friction signs and worn edges.The appearance identified a high axial load application to the implants.The affected nail is designed to withstand the normal loads during the implantation period, i.E., the implant must neither be exposed to peak loads nor to continuous stresses.Another prerequisite for a successful supply is undisturbed, normal bone healing.In case that such a situation does not occur, exceeding of the fatigue strength is to be expected and thus quite predictable complications.According to further details provided the broken gamma3 long nail was revised by a bha procedure with other company product which could be a hint to insufficient bone healing after an implantation period of approx.5 months and in addition that a sufficient bone healing is no longer be expected.As we received only a one-plane image and thus, medical statement deemed not necessary in this case.According to further details provided ¿no no further information will be released by the hospital or surgeon¿.Axial overload had led to continuous stresses and a significant weakening of the nail in the area of the lag screw thru hole, followed by the fatigue fracture after implantation duration of approx.5 months.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3 10X260MM X 125
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9890722
Report Number0009610622-2020-00126
Device Sequence Number3041017
Product Code HSB
UDI-Device Identifier04546540375698
UDI-Public04546540375698
Combination Product (Y/N)N
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date11/30/2022
Device Model Number3525-0260S
Device Catalogue Number35250260S
Device Lot NumberK0C2D90
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/31/2020
Initial Date Received by Manufacturer 03/02/2020
Supplement Date Received by Manufacturer05/15/2020
Initial Report FDA Received Date03/27/2020
Supplement Report FDA Received Date06/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;